Indiana, 2011

Damaging Winds in Indiana, May 29, 2011

May 29, 2011 · NWS LOT · 4 events in 3 counties and zones

Strong to severe thunderstorms moved across many areas of northwest Indiana during the afternoon of May 29th producing damaging winds, large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across many areas of northwest Indiana during the afternoon of May 29th producing damaging winds, large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 29, 11:35 AM CST, 57 minutes earlier.

Area forecast discussion, May 29, 11:35 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1235 PM CDT SUN MAY 29 2011

.MESOSCALE DISCUSSION...
1153 AM CDT

CURRENT MESO ANALYSIS ACROSS THE REGION INDICATES THE BOW ECHO
MOVING INTO AN ENVIRONMENT MORE FAVORABLE FOR SURFACED BASED
CONVECTION...AS THE WARM FRONT IS LIFTING NORTH OF A PONTIAC TO
KANKAKEE LINE AT THIS TIME. AS A CONSEQUENCE...THE SPIN UP OF A
TORNADO OR TWO IS NOT OUT OF THE QUESTION ALONG THE LEADING EDGE
OF THIS BOWING SEGMENT. ZERO TO 1 KM LOW LEVEL SHEAR IS BEING
ENHANCED IN THE VICINITY OF THE WARM FRONT WHICH COULD SUPPORT A
FEW TORNADOES MAINLY SOUTH OF I-88. RUC ANALYSIS ALSO INDICATED
THE BEST DOWNDRAFT CAPE IN EXCESS OF 1500 J/KG ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR INDICATING A STRONG THREAT FOR A
CONTINUATION OF VERY STRONG DAMAGING WINDS ACROSS THE SOUTHERN
SUBURBS OF CHICAGO AND NORTHWEST INDIANA.

VERY HEAVY RAINFALL CONTINUES TO BE AN ISSUE AS WELL WITH
PRECIPITABLE WATER VALUES IN EXCESS OF A 1.5 INCHES. WARM CLOUD
DEPTHS IN EXCESS OF 12,000 FT AND THE TRAINING NATURE OF THE
STORMS WILL POSSE SOME FLASH FLOODING THREATS.

KJB

&&

.DISCUSSION...

MESOSCALE UPDATE...

MCS MOVING FROM EASTERN IA INTO WESTERN IL AT 1545Z. STORMS REMAIN
ELEVATED ABOVE STABLE BOUNDARY LAYER NORTH OF WARM FRONT...WHICH
EXTENDS FROM ROUGHLY KUIN-KBMI-KRZL ACROSS FAR SOUTHERN WFO LOT CWA.
EXPECTATION IS THAT AS WARM FRONT CONTINUES TO LIFT SLOWLY NORTH AND
THAT AIR MASS DESTABILIZES WITH DIURNAL WARMING THAT STORMS WILL
BECOME BASED CLOSER TO THE SURFACE...AND DAMAGING WIND THREAT WILL
INCREASE ACROSS WFO LOT CWA. LATEST OBJECTIVE ANALYSIS FROM RUC
INDICATES 1000-2000 J/KG MLCAPE ACROSS THE SOUTHERN/SOUTHEASTERN CWA
AT THIS TIME...WITH 50-60 KT OF 0-6KM BULK SHEAR. 0-1KM SRH ALSO
INCREASING IN THE VICINITY OF THE WARM FRONT WHERE BACKED LOW LEVEL
FLOW WILL SUPPORT SOME TORNADO THREAT. SPC WILL BE UPGRADING DAY 1
OUTLOOK TO MODERATE RISK SHORTLY AHEAD OF CURRENT BOW. ILX 12Z
SOUNDING DISPLAYS PRECIPITABLE WATER OF 1.8 INCHES...AND STORMS
DEVELOPING IN WEST-EAST ORIENTATION IN WAA NORTH OF WARM FRONT
ALIGNED TO PRODUCE HEAVY RAINFALL THREAT...AND ADDITIONAL STORMS
EXPECTED TO BE EFFICIENT HEAVY RAIN PRODUCERS. RELATIVELY HIGH
FREEZING LEVELS BETWEEN 14-15 KFT SUGGEST LARGE HAIL NOT LIKELY TO
BE A BIG PROBLEM EXCEPT FROM THE DEEPEST AND MOST SUSTAINED
UPDRAFTS...THOUGH ANY SUPERCELLULAR STRUCTURES COULD VERY WELL
SUPPORT LARGE HAIL. SEVERE WEATHER THREAT EXPECTED TO CONTINUE
THROUGH EARLY/MID AFTERNOON FROM WEST TO EAST ACROSS CWA.

RATZER

PREVIOUS DISCUSSION...

335 AM CDT

CONCERNS FOR THE REMAINDER OF THE HOLIDAY WEEKEND RANGE FROM
POSSIBLE SEVERE THUNDERSTORMS LATER TODAY TO SUMMER-LIKE HEAT ON
MEMORIAL DAY.

FOR THE NEAR TERM...HOWEVER...CLEARING SKIES...LIGHT WINDS AND A
MOIST SFC LAYER FOLLOWING RECENT RAIN HAS ALLOWED FOR PATCHY DENSE
RADIATION FOG OVER THE NRN PORTIONS OF THE CWA.  THIS IS ACTUALLY
SEPARATE FROM THE DENSE ADVECTION FOG OVER LAKE MICHIGAN WHICH IS
ALSO HUGGING THE IMMEDIATE SHORELINE.  WITH EASTERLY WINDS SETTING
UP AGAIN TODAY...THE LAKE FOG WILL LIKELY PENETRATE INLAND...AT
LEAST A SHORT DISTANCE.  THE RADIATION FOG SHOULD QUICKLY DISSIPATE
AFTER SUNRISE...BUT THE ADVECTION FOG MAY PERSIST ALONG THE COAST
THROUGH MUCH OF THE DAY.

OF GREATER CONCERN WILL BE THE POTENTIAL FOR THUNDERSTORMS...
POSSIBLY SEVERE...LATER TODAY.  CONVECTIVE ACTIVITY IS ALREADY
BREAKING OUT ALONG THE WARM FRONT FROM THE KANSAS CITY AREA EASTWARD
INTO CENTRAL ILLINOIS.  THE MODELS ARE IN RATHER GOOD AGREEMENT ON
THE DEVELOPMENT OF THIS CONVECTION...AND LIFTING NORTH AND EAST AS
THE WARM FRONT LIFTS NWD.  SPC HAS OUTLOOKED THE AREA IN A SLIGHT
RISK...WITH THE GREATEST THREAT BEING STRONG DAMAGING WINDS.
THROUGH THE MORNING...IT IS ANTICIPATED THAT THE ACTIVITY SHOULD
CONSOLIDATE INTO AN MCS...FUELED BY STRONG WARM...MOIST ADVECTION
AND A STRONG 40-50KT SOUTHWESTERLY LOW-LEVEL JET.  BASED ON THE
ANTICIPATED NORTHWARD MOVEMENT OF THE WARM FRONT...IT IS ANTICIPATED
THAT THE MCS MAY BEGIN TO IMPACT THE WESTERN PORTIONS OF THE CWA BY
LATE MORNING AND THEN PUSH EWD THROUGH THE DAY.  GIVEN THE STRONG
LOW LEVEL JET PATTERN...THE MOST LIKELY IMPACT WILL BE FROM
STRONG...DAMAGING WINDS.  LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN AS PW VALUES INCREASE IN EXCESS OF 1.5 INCHES THIS AFTERNOON
AND ANY BACK BUILDING OR ECHO TRAINING MAY LEAD TO RENEWED FLOODING
CONCERNS...ESPECIALLY OVER THE AREAS THAT RECEIVED HEAVY RAINFALL
YESTERDAY.  THE SOUTHERN PORTIONS OF THE CWA WILL START TO SEE THE
INCREASING TEMPERATURES TODAY AS WELL.  THE WARM FRONT SHOULD PUSH
NORTHWARD FAR ENOUGH BY EARLY THIS EVENING TO BRING MID 80S
TEMPERATURES UP TO AROUND THE I-80 CORRIDOR.  CONDITIONS WELL INLAND
NORTH OF I-80 SHOULD BE WARMER THAN YESTERDAY...BUT SHOULD ONLY TOP
OUT IN THE MID TO UPPER 70S.  FAR NERN IL SHOULD REMAIN
SIGNIFICANTLY COOLER AS PERSISTENT ELY FLOW NORTH OF THE WARM FRONT
WILL KEEP ONSHORE FLOW OFF OF THE COOLER LAKE MICHIGAN WATERS.

THE WARM FRONT SHOULD FINALLY PROCEED NWD THROUGH THE
NIGHT....COVERING THE ENTIRE AREA WITH BRISK SOUTHERLY WINDS.  WITH
INCREASING AMPLITUDE OF THE UPPER LEVEL PATTERN...WITH A BUILDING
RIDGE OVER THE CNTRL CONUS AND UPPER TROUGHING OVER THE EAST AND
WEST COASTS...STILL EXPECT TEMPERATURES ACROSS THE AREA TO REACH
INTO THE 90S. WITH AMPLE SUNSHINE AND DEEP LOW LEVEL MIXING...DRIER
AIR FROM ALOFT SHOULD MIX DOWN...LOWERING DEWPOINTS FROM LATE
MORNING THROUGH SUNSET.  THUS...HEAT INDEX VALUES MAY NOT BE QUITE
AS HIGH AS PREVIOUSLY ANTICIPATED...AND NOT GET MUCH HIGHER THAN THE
MIDDLE 90S.

FOR THE REMAINDER OF THE SHORT TERM...THE NEXT ISSUE WILL BE TIMING
A COLD FRONTAL PASSAGE ASSOCIATED WITH THE LOW PRESSURE SYSTEM
CURRENTLY DEVELOPING OVER THE CNTRL PLAINS.  WITH THE INCREASING
AMPLITUDE OF THE FLOW PATTERN...THE SFC LOW IS EXPECTED TO TRACK
ALMOST NORTHERLY INTO MANITOBA BEFORE FINALLY RIDING OVER THE
BUILDING RIDGE.  THUS THE FROPA WILL LIKELY NOT BE UNTIL LATE
TUESDAY...AND SOME AREAS MAY SEE 90 DEGREES AGAIN TUESDAY.  SOME
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE FROPA...BUT DO NOT
ANTICIPATE THAT THE ACTIVITY WILL REACH SEVERE LEVELS AS THE
GREATEST FORCING WILL BE WELL NORTH OF THE AREA.

INTO THE LONGER TERM...HAVE MADE LITTLE CHANGE TO THE GOING
FORECAST.  THE TREND SHOULD BE FOR A HIGH AMPLITUDE PATTERN OVER THE
CONUS TO PERSIST.  WITH UPPER RIDGING OVER THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY...EXPECT A SERIES OF WEAK SHORT WAVES TO
OVERTOP THE RIDGE AND TRACK THROUGH THE GREAT LAKES REGION.  THIS
SHOULD BE SUFFICIENT TO KEEP PERIODIC CHANCE TO SLIGHT CHANCE POPS
THROUGH THE EXTENDED PERIOD.  TEMPERATURES THROUGH THE EXTENDED
PERIOD SHOULD BE NEAR SEASONAL NORMAL LEVELS.

KREIN

&&

.CLIMATE...
312 PM CDT

POTENTIAL EXISTS FOR RECORD/NEAR RECORD HIGHS ON MONDAY. HERE ARE
THE CURRENT RECORDS FOR MONDAY...

          HIGH   YEAR
ROCKFORD   96    1934
CHICAGO    93    1953

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TSRA AROUND THE TERMINALS AT 18Z WILL EXIT TO THE EAST AROUND
  19Z. SHRA CONTINUING UNTIL AROUND 21Z.

* CIGS/VIS IMPROVING TO ABOVE IFR THRU 21Z.

PAW

//DISCUSSION...UPDATED 18Z...

AREAS OF SHRA/TSRA OVER NORTHERN IL AT 18Z WILL SPREAD INTO
NORTHWEST IN BY 19Z. THESE ARE AHEAD OF A FAST-MOVING BAND OF
TSRA ORIENTED NORTH-SOUTH MOVING ACROSS NORTHERN IL AT 18Z. THIS
BAND WILL BE THE END OF THE TSRA THOUGH SHRA CONTINUE BEHIND IT
FOR AN ADDITIONAL 2 HOURS OR SO.

CIGS/VIS WILL BEGIN TO IMPROVE AS A WARMFRONT THAT HAS BEEN
STALLED SOUTH OF THE TERMINALS BEGINS TO MOVE TO THE NORTH AGAIN
BEHIND THE SHRA/TSRA. THE QUESTION IS THE TIMING.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN SHRA/TSRA TIMING.

* LOW CONFIDENCE IN TIMING OF CIG/VIS IMPROVEMENT.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR. BREEZY SW WINDS BTWN 20-25KT.
TUESDAY...VFR. SCT SHRA/TSRA ISO SEVERE TSRA LATE. BREEZY SW WINDS
TO 30KT.

WEDNESDAY THROUGH SATURDAY...VFR. SLT CHC SHRA/TSRA.

BEACHLER

&&

.MARINE...
302 AM CDT

HIGH PRESSURE RIDGING EXTENDS ACROSS THE SOUTHERN PART OF LAKE
MICHIGAN THIS MORNING WHILE ONE LOW PRESSURE SYSTEM MOVES ACROSS
JAMES BAY AND ANOTHER TAKES SHAPE ACROSS THE SOUTHERN HIGH PLAINS. A
WARM FRONTAL BOUNDARY WAS ALSO OBSERVED STRETCHING FROM THE SOUTHERN
PLAINS LOW EAST-NORTHEASTWARD ACROSS CENTRAL ILLINOIS. AN EXPANSIVE
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE EASTERN U.S. INTO MONDAY
WHILE THE SOUTHERN PLAINS LOW LIFTS NORTHWARD WHICH WILL BRING THE
WARM FRONT NORTHWARD AS WELL...WITH IT CROSSING THE LAKE TONIGHT. IN
THE MEANTIME WARM AND MOIST AIR OVER THE COLD WATERS OF THE LAKE HAS
RESULTED IN VERY DENSE FOG WITH REPORTS OF VISIBILITY OF ONLY A FEW
HUNDRED FEET. THIS WILL LIKELY CONTINUE INTO THE EVENING WITH AT
LEAST MODEST VISIBILITY IMPROVEMENT BEHIND THE FRONT AS IT PUSHES
NORTH AND WINDS TURN SOUTHERLY AND INCREASE. THEREFORE VISIBILITY
SHOULD IMPROVE FROM SOUTH TO NORTH BUT IT IS NOT QUITE CLEAR HOW
MUCH IMPROVEMENT WILL OCCUR. WILL CONTINUE WITH THE FOG ADVISORY FOR
THE ENTIRE OPEN LAKE AS WELL AS THE NEARSHORE WATERS INTO THIS
EVENING BUT IT MAY NEED TO BE EXTENDED INTO THE OVERNIGHT ACROSS
NORTHERN SECTIONS OF THE LAKE. WINDS WILL INCREASE IN SPEED MONDAY
AND MONDAY NIGHT FROM THE SOUTH THEN INCREASE FURTHER..TO AROUND 30
KT...TUESDAY. THE SOUTHERN PLAINS LOW WILL HAVE LIFTED INTO THE
NORTHERN HIGH PLAINS BY TUESDAY BEFORE IT SHIFTS EASTWARD ACROSS
WESTERN ONTARIO LATER IN THE DAY. THIS WILL THEN DRAG A COOL FRONTAL
BOUNDARY ACROSS THE LAKE LATER TUESDAY AFTERNOON/EVENING SHIFTING
WINDS TO THE SOUTHWEST THEN WEST. HIGH PRESSURE WILL THEN BUILD IN
WEDNESDAY ALLOWING WINDS TO DIMINISH.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
     LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 7 PM SUNDAY.

&&
Hazardous weather outlook, May 29, 8:58 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 AM CDT SUN MAY 29 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301500-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
958 AM CDT SUN MAY 29 2011 /1058 AM EDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:

    DAMAGING WINDS IN EXCESS OF 70 MPH.
    HAIL TO THE SIZE OF HALF DOLLARS.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    ISOLATED TORNADOES.
    LOCALLY HEAVY RAINFALL...WHICH COULD RESULT IN FLOODING.

  AREAS AFFECTED AND TIMING:

    NORTH CENTRAL ILLINOIS LATE MORNING THROUGH EARLY AFTERNOON.
    NORTHEAST ILLINOIS AND NORTHWEST INDIANA FROM MIDDAY THROUGH
    THIS AFTERNOON.

  DISCUSSION:

   ELEVATED MCS OVER EASTERN IOWA INTENSIFYING WITH SEVERE BOWING
   LINE SEGMENT APPROACHING THE MISSISSIPPI RIVER SOUTH OF
   MUSCATINE IOWA AT 945 AM CDT. THESE STORMS ARE EXPECTED TO MOVE
   EAST AND CONTINUE TO INTENSIFY AND INCREASE IN COVERAGE AS AIR
   MASS DESTABILIZES DOWNSTREAM ACROSS NORTHERN ILLINOIS ALONG
   RETREATING WARM FRONTAL BOUNDARY WHICH WILL LIFT NORTH ACROSS
   THE AREA. AS STORMS BECOME MORE SURFACE BASED...THREAT OF
   SEVERE WEATHER INCLUDING DAMAGING WINDS AND LARGE HAIL WILL
   LIKELY INCREASE. BACKED LOW LEVEL WINDS ALONG AND NORTH OF THE
   WARM FRONT WILL ALSO PRESENT SOME THREAT OF TORNADOES AS THE
   STORMS MOVE EAST INTO THIS AFTERNOON. VERY WARM AND MOIST
   THERMAL PROFILES ALSO SUGGEST THE POTENTIAL FOR HEAVY RAINFALL
   WITH THESE STORMS.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD...WITH ELEVATED STREAM FLOW ON MANY OTHER RIVERS AND
STREAMS. LOCALLY HEAVY RAINFALL TODAY AND TONIGHT WILL LIKELY LEAD
TO ADDITIONAL RISES ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE WARMEST WEATHER OF THE SPRING IS EXPECTED ON MONDAY WITH
TEMPERATURES CLIMBING INTO THE LOW 90S ACROSS MUCH OF THE AREA.
THE HEAT WILL BE ACCOMPANIED BY INCREASING HUMIDITY...LEADING TO
HEAT INDEX VALUES IN THE MIDDLE OR UPPER 90S.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-301500-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
958 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS...SOME POSSIBLY SEVERE PRODUCING STRONG WINDS IN
EXCESS OF 50 KT...ARE POSSIBLE FROM LATE THIS MORNING THROUGH
THIS AFTERNOON OR EARLY EVENING.

AREAS OF DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN 1/2 MILE AT
TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE LATE MONDAY
INTO TUESDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301500-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
958 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE LAKE TODAY. SOME
STORMS MAY BE SEVERE...PRODUCING WINDS IN EXCESS OF 50KT OVER THE
SOUTHERN PORTIONS OF THE LAKE THIS AFTERNOON AND EARLY THIS
EVENING. THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE
NORTHERN PORTIONS OF THE LAKE TONIGHT.

AREAS OF DENSE FOG MAY REDUCE VISIBILITY TO LESS THAN 1/2 MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AREAS OF FOG MAY REDUCE VISIBILITY TO LESS THAN 1 MILE AT TIMES
ON
MONDAY OVER THE NORTHERN PORTIONS OF THE LAKE.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

In the hours before

Local storm report, May 29, 12:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
106 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLOOD            NORTHBROOK              42.13N 87.83W
05/29/2011                   COOK               IL   TRAINED SPOTTER

            BETWEEN I94 AND DUNDEE AND WILLOW RD. WATER ON I94 FOUR
            INCHES DEEP.

0103 PM     FUNNEL CLOUD     KANKAKEE                41.12N 87.86W
05/29/2011                   KANKAKEE           IL   TRAINED SPOTTER

            CROSSING I-57

&&

WDM
Local storm report, May 29, 12:11 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
111 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FUNNEL CLOUD     HERSCHER                41.05N 88.10W
05/29/2011                   KANKAKEE           IL   TRAINED SPOTTER

            AT COUNTY LINE RD 8000 S AND RT 45.

1235 PM     FLOOD            CRESTON                 41.93N 88.97W
05/29/2011                   OGLE               IL   TRAINED SPOTTER

            WATER OVER ROADWAYS. DITCHES FULL.

&&

WDM
Local storm report, May 29, 12:14 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
114 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       ELBURN                  41.89N 88.47W
05/29/2011  M2.35 INCH       KANE               IL   TRAINED SPOTTER

            IN LAST 1 HOUR. WATER 4 INCHES DEEP ON RT 47 1 MILE NORTH
            OF MAIN ST.

&&

WDM
Local storm report, May 29, 12:18 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
118 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     KANKAKEE                41.12N 87.86W
05/29/2011                   KANKAKEE           IL   LAW ENFORCEMENT

            TREES DOWN ON CAR ON COBB BLVD

&&

WDM
Local storm report, May 29, 12:20 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
120 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       BARTLETT                41.98N 88.21W
05/29/2011  M1.10 INCH       DUPAGE             IL   AMATEUR RADIO

&&

WDM
Local storm report, May 29, 12:23 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
123 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       CAROL STREAM            41.92N 88.13W
05/29/2011  M1.68 INCH       DUPAGE             IL   COCORAHS

            1.08 INCHES IN PAST 15 MINUTES. STREET FLOODING.

&&

WDM

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 29, 12:32 PM CST
Where
Newton County, Lake Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.130, -87.450

A utility pole was blown down in a rural section of Lake Village, which brought down power lines.

Thunderstorm Wind, Porter

When
May 29, 12:50 PM CST
Where
Porter County, Valparaiso
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -87.050

Several trees were blown down in the Valparaiso area.

Thunderstorm Wind, Porter

When
May 29, 12:50 PM CST
Where
Porter County, 1.38 mi WSW of Kouts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.315, -87.056

A tree was blown down along Baums Bridge Road.

Thunderstorm Wind, Lake

When
May 29, 1:30 PM CST
Where
Lake County, 0.79 mi N of Lowell
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.291, -87.421

A two foot diameter tree was blown down near Mill Street and Route 2, bringing down power lines. Other tree damage was reported in Lowell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307105, 307107, 307111, 307113.